Colorado, 2017

Hail in Colorado, September 30, 2017

September 30, 2017 · NWS PUB · 2 events in 1 county or zone

A severe storm produced hail up to the size of golfballs.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A severe storm produced hail up to the size of golfballs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Sep 30, 2:43 PM MST, 45 minutes earlier.

Area forecast discussion, Sep 30, 2:43 PM MST, 45 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
343 PM MDT Sat Sep 30 2017

.SHORT TERM...(This evening through Sunday)
Issued at 344 PM MDT Sat Sep 30 2017

Active weather out west today as thunderstorms continue to develop
along/ahead of the upper trof axis progged by models to swing
through CO late this afternoon through this evening.  Clouds and
precipitation have limited warming across the mountains and portions
of the I-25 corridor this afternoon.  CPW webcam has been showing
off and on heavy snow at times though roads have remained mostly
wet. Given lack of instability, thunderstorms diminish as they move
off into the San Luis Valley and southeast mountains. However,
latest HRRR indicates some stronger convection may develop east of
KPUB late this afternoon through this evening. Model soundings
showed a bit of a cap across the far southeast plains initially, but
with cooling aloft assoc with trof think there is the potential for
thunderstorms to develop along/ahead of the surface trof as forcing
approaches. SPC meso-analysis is showing around 1000 j/kg of mlCAPE
out that way.  0-6km shears will be increasing to around 30-40 kts
by 00z, so a strong to isolated near severe thunderstorm is still
possible across the southeast plains through early evening.
Precipitation will decrease this evening for most areas however with
more energy dropping into the base of the mean trof out west,
Continental Divide will see some isolated to scattered showers
through the night.  Snow levels look like they will remain around
11.5-12kft.

Drier air moves in for Sunday with southwesterly winds increasing
for all areas as the surface low deepens and kicks eastward across
east central Colorado through the afternoon. Ordinarily would be
concerned for critical fire weather conditions, but with wet fuels
from recent rains, this threat has been mitigated.   Area with best
chance for seeing precipitation will be across the central mountains
where a couple inches of accumulation above 12kft will be possible
through the afternoon. Will also have to watch for the potential of
a strong to severe storm or two along the dry line across the far
southeast plains. SPC has this area outlooked in a Marginal area and
with Nam12 CAPEs running up to 2000 j/kg and 0-6km shears in the 40-
50 kt range, this assessment looks good. Will all depend on how far
east low level moisture mixes out.  Will maintain some isolated pops
across the far eastern areas to account. -KT

.LONG TERM...(Sunday night through next Saturday)
Issued at 344 PM MDT Sat Sep 30 2017

Primary meteorological challenges during the longer term include
but are not limited to temperatures, higher terrain snow amounts,
pops and gusty winds at times.

Recent longer term computer simulations, forecast model
soundings and PV/precipitable water analysis indicate that the
forecast district will be under zonal to southwesterly upper flow
during the longer term as closed upper lows remain well to the
north and west of southern Colorado during this time-frame.

Initial closed upper low situated over southern Idaho Sunday night
drifts into northern Utah Monday before splitting into
North Dakota and north-central California by later Tuesday. At
this time, it appears that this system will provide the highest
potential of precipitation over portions of the central mountains
from Sunday night into Monday and have depicted snow amounts
between 1 and 4 inches during this time-frame.

Then, the closed upper low centered over north-central California
later Tuesday is expected to move into southeastern Idaho by
sunrise Friday before moving across Wyoming Friday. Again,
primary precipitation focus with this system is expected to remain
west to north of the forecast district during this time-frame,
although northerly-northeasterly surface surges from Monday night
into Tuesday and then again from later Friday into Saturday will
be capable of providing isolated to scattered pops during these
time-frames.

Healthiest gradient winds during the longer term should be
experienced from Sunday night into Tuesday morning and then again
from Friday into next Saturday.

Finally, above seasonal early October minimum temperatures over
the forecast district should be noted during the balance of the
longer term, while maximum temperatures running within a category
or so of climatological averages are anticipated during the
longer term.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 344 PM MDT Sat Sep 30 2017

VFR conditions expected at the terminals through this
evening...though isolated to scattered showers and embedded
thunderstorms will cause a lower VFR cig at times.  It does not look
likely that low clouds and fog will redevelop across the area
tonight as southwesterly winds aloft will be increasing.  However
Continental Divide and higher peaks in the Sangres could see off and
on showers pinned up across the higher peaks through the night.  It
will be drier tomorrow with breezy southwest winds 15 to 25 kts
spreading into all three terminals in the afternoon.  -KT

&&

.PUB WATCHES/WARNINGS/ADVISORIES...

NONE.

&&
Hazardous weather outlook, Sep 30, 10:33 AM MST, 4 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1133 AM MDT Sat Sep 30 2017

COZ058>089-093>099-011745-
Western Mosquito Range/East Lake County Above 11000 Ft-
Leadville Vicinity/Lake County Below 11000 Ft-
Eastern Sawatch Mountains above 11000 Ft-
Western Chaffee County Between 9000 and 11000 Ft-
Central Chaffee County Below 9000 Ft-
Western Mosquito Range/East Chaffee County above 9000Ft-
Saguache County West of Continental Divide Below 10000 Ft-
Saguache County East of Continental Divide below 10000 Ft-
La Garita Mountains Above 10000 Ft-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft-
Eastern San Juan Mountains Above 10000 Ft-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft-
Northern Sangre de Cristo Mountains above 11000 Ft-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft-
Southern Sangre de Cristo Mountains Above 11000 Ft-
Northwestern Fremont County  Above 8500Ft-
Western/Central Fremont County Below 8500 Ft-
Wet Mountain Valley Below 8500 Ft-
Wet Mountains between 6300 and 10000Ft-
Wet Mountains above 10000 Ft-
Teller County/Rampart Range above 7500fT/Pike's Peak Between
7500 And 11000 Ft-Pikes Peak above 11000 Ft-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Ft-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1133 AM MDT Sat Sep 30 2017

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms will develop over the mountains this
afternoon. Those storms will spread east across the I-25 corridor
and plains through the evening. Primary storm threats today will
include brief heavy rain, small hail, wind gusts to around 45 mph
and lightning. However, a few of the stronger storms could produce
hail up to the size of nickels, particularly across the southeast
plains late this afternoon through this evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Isolated afternoon and evening thunderstorms will be possible
across the area Tuesday through Friday. The main storm threats
will be lightning and gusty winds to around 40 mph.

Light snow accumulations will also be possible across the higher
mountain passes of the Continental Divide Sunday and Monday.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible this afternoon and evening over much of the area.

31/31

In the hours before

Special weather statement, Sep 30, 1:45 PM MST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Pueblo CO
245 PM MDT SAT SEP 30 2017

COZ074-086>088-093-094-302130-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Eastern Las Animas County CO-La Junta Vicinity/Otero County CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
245 PM MDT SAT SEP 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OTERO...EAST CENTRAL
HUERFANO...CENTRAL LAS ANIMAS AND SOUTHEASTERN PUEBLO COUNTIES UNTIL
330 PM MDT...

At 245 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northeast of Aguilar to 6 miles south
of Hoehne. Movement was northeast at 35 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Model, Delhi, Hoehne, Thatcher and Tyrone.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3794 10410 3737 10381 3708 10441 3752 10464
TIME...MOT...LOC 2045Z 231DEG 30KT 3749 10454 3719 10439

KT
Special weather statement, Sep 30, 2:31 PM MST, 57 minutes before
Special Weather Statement
National Weather Service Pueblo CO
331 PM MDT SAT SEP 30 2017

COZ086-088-093-094-097-302215-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Las Animas Vicinity/Bent County CO-Eastern Las Animas County CO-
La Junta Vicinity/Otero County CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
331 PM MDT SAT SEP 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN OTERO...NORTHEASTERN LAS
ANIMAS...SOUTHEASTERN PUEBLO AND SOUTHWESTERN BENT COUNTIES UNTIL 415
PM MDT...

At 331 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles west of Thatcher to 13 miles east of
Tyrone. Movement was northeast at 40 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Higbee, Delhi, Timpas and Thatcher.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3801 10373 3757 10321 3736 10395 3763 10428
TIME...MOT...LOC 2131Z 243DEG 33KT 3759 10415 3744 10396

KT
Special weather statement, Sep 30, 2:57 PM MST, 31 minutes before
Special Weather Statement
National Weather Service Pueblo CO
357 PM MDT SAT SEP 30 2017

COZ093-095-097-302230-
Las Animas Vicinity/Bent County CO-Western Kiowa County CO-
La Junta Vicinity/Otero County CO-
357 PM MDT SAT SEP 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL OTERO...SOUTHWESTERN
KIOWA AND NORTHWESTERN BENT COUNTIES UNTIL 430 PM MDT...

At 357 PM MDT, Doppler radar was tracking a strong thunderstorm over
North La Junta, moving northeast at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
La Junta, North La Junta, Las Animas, Swink, Cheraw, Blue Lake, John
Martin Reservoir and Fort Lyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3785 10354 3799 10370 3832 10331 3806 10305
TIME...MOT...LOC 2157Z 236DEG 21KT 3798 10353

KT
Special weather statement, Sep 30, 3:16 PM MST, 12 minutes before
Special Weather Statement
National Weather Service Pueblo CO
416 PM MDT SAT SEP 30 2017

COZ093-094-097-302315-
Las Animas Vicinity/Bent County CO-Eastern Las Animas County CO-
La Junta Vicinity/Otero County CO-
416 PM MDT SAT SEP 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OTERO...EASTERN LAS
ANIMAS AND SOUTHWESTERN BENT COUNTIES UNTIL 515 PM MDT...

At 414 PM MDT, Doppler radar was tracking developing strong
thunderstorms 11 miles northwest of Kim, or 41 miles northeast of
Des Moines and 11 miles south of Higbee, moving east at 25 mph.

Dime size hail and wind gusts around 50 mph will be possible with
these storms.

Locations impacted include...
Kim and Higbee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

&&

LAT...LON 3715 10369 3792 10361 3784 10308 3716 10309
TIME...MOT...LOC 2214Z 275DEG 23KT 3732 10353

The radar

The Pueblo radar (KPUX), 93 km away, was scanning. The volume nearest the first event began at 22:27 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Bent

When
September 30, 3:28 PM MST to 3:33 PM MST
Where
Bent County, 1.09 mi W of Las Animas
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.070, -103.240

Hail, Bent

When
September 30, 3:34 PM MST to 3:39 PM MST
Where
Bent County, 0.54 mi W of Las Animas
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.070, -103.230

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2017Every state in 2017This day in weather historyWarnings in Colorado, September 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 717502, 717503.